More than 25 million Americans (nearly 8%) have asthma, and about 10% of those individuals have a sensitivity to aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs) that inhibit cyclooxygenase-1, also known as COX-1 inhibitors. The sensitivity may precipitate an asthma attack or severe bronchospasm in response to ingestion or inhalation of an NSAID, according to the American Academy of Allergy, Asthma & Immunology.
While the condition is often called aspirin-exacerbated respiratory disease (AERD), it isn’t always restricted to aspirin. Ibuprofen and naproxen also block COX-1 and can cause the same reaction.
The sensitivity often develops quite suddenly in adults, who might have previously taken aspirin or other NSAIDs without incident. Patients with poorly managed asthma, in particular, may not associate the onset or worsening of an attack with taking a common pain reliever or cold medicine unless they have previously been warned about the possibility.
AERD occurs most often in individuals who have nasal polyps as well as asthma; about 30% of these people will have a combination of conditions called Samter’s triad. Some individuals with nasal polyps may not be aware of the small growths, but ongoing sinus conditions and a constant runny nose, postnasal drip, or congestion could indicate their presence.
Symptoms of AERD include upper respiratory responses such as increased nasal congestion, frontal headache, or sinus pain plus lower respiratory involvement, including cough, wheezing, bronchospasm, or chest tightness. Some individuals also experience systemic responses such as skin flushing, rash, hives, facial swelling, abdominal pain, or vomiting.
For safety’s sake, pain relievers and cold medications with acetaminophen would be better recommendations for customers with asthma. Customers at risk for sensitivity to aspirin and other NSAIDs should be urged to always read the labels of OTC drugs used to treat pain, colds, flu, and fever.
Two classes of frequently prescribed drugs may also trigger asthma or cause symptoms that may be confused with asthma.
Beta-blockers can cause some individuals to develop asthma. In patients with previously diagnosed asthma, beta-blockers can increase bronchial obstruction and airway reactivity. They also reduce the effectiveness of common asthma drugs such as albuterol and terbutaline. Both the pill and the eyedrop formulation of beta-blockers have been shown to increase the risk of asthmatic exacerbations, which have been used to treat hypertension, atrial fibrillation, heart failure, angina, anxiety, migraine, glaucoma, and overactive thyroid.
Angiotensin-converting enzyme (ACE) inhibitors, also used to treat hypertension and cardiovascular disease, cause coughing in about 10% of people. The cough may begin immediately or after a number of months of ACE inhibitor therapy. Generally, the dry cough associated with ACE inhibitors does not indicate a worsening of asthma, but it can cause concern, particularly in patients who have cough-variant asthma already. In individuals with unstable airways, however, these medications may increase bronchial reactivity. Development of a persistent cough should always be checked out by a doctor.
« Click here to return to OTC Update.
Published July 24, 2019